Pennsylvania, 2004Flash Flood in Pennsylvania, November 28, 2004
November 28, 2004 · NWS BGM · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Nov 28, 8:00 AM EST, 2 hours earlier.
Area forecast discussion, Nov 28, 8:00 AM EST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
800 AM EST SUN NOV 28 2004
.SHORT TERM (TODAY)..
WEVE EXPANDED THE FLOOD WATCH UP INTO THE MOHAWK VALLEY/NORTHERN
FINGER LAKES ZONES IN CENTRAL NY...BASED ON LATEST RADAR
PRESENTATION AND SHORT-RANGE MODEL OUTPUT.
NO OTHER CHANGES AT THIS TIME.
&&
.PREVIOUS DISCUSSION...
SHORT TERM (TODAY - MONDAY)...
STRONG...NEGATIVELY-TILTED UPPER TROUGH...WELL SEEN ON WATER VAPOR
IMAGERY...WILL SLIDE ACROSS THE REGION BY THIS AFTERNOON.
PRONOUNCED LIFT AND GOOD MOISTURE ADVECTION WITH THIS SYSTEM WILL
BRING A RELATIVELY BRIEF SHOT OF HEAVY RAINFALL THIS MORNING AND
EARLY AFTERNOON. IN GENERAL...WERE EXPECTING RAINFALL AMOUNTS OF
1.0 TO 1.5 INCHES ACROSS CENTRAL NY AND NORTHEAST PA...WITH
LOCALIZED AREAS IN THE POCONOS AND CATSKILLS SEEING 2.0 TO 2.5
INCHES WITH AN ADDED UPSLOPE COMPONENT. WE SHOULD BE ABLE TO HANDLE
THESE AMOUNTS WITHOUT ANY MAJOR PROBLEMS.
LOCAL WIND PROFILERS AND RADARS INDICATE THAT WINDS OF 50-60 KNOTS
ARE BEING OBSERVED AS LOW AS ABOUT 3000 FEET AS OF THIS WRITING.
ALTHOUGH WE FEEL MOST AREAS WILL NOT SEE THESE KIND OF WIND SPEEDS
GIVEN A FAIRLY STABLE LOW-LEVEL ENVIRONMENT...THERE IS STILL
POTENTIAL FOR SOME OF THE RIDGE TOP AREAS TO SEE GUSTS REACHING
ADVISORY CRITERIA (AROUND 50 MPH). THUS...WELL KEEP THE ADVISORY
GOING FOR NOW. EVEN THOUGH THE LOWER-LEVEL LAPSE RATES BEGIN TO
STEEPEN THIS AFTERNOON BEHIND THE COLD FRONT...THE ENVIRONMENTAL
WINDS SHOULD WEAKEN BY THIS TIME AS THE MAIN LOW-LEVEL JET SHIFTS
EASTWARD. THUS...WINDS SHOULD SUBSIDE THIS AFTERNOON.
TONIGHT...SINKING MOTION AND OVERALL DRYING SHOULD LEAD TO AT LEAST
PARTIAL CLEARING ACROSS THE MAJORITY OF THE FORECAST AREA. THE
EXCEPTION WILL BE ACROSS OUR NORTHERN ZONES...WHERE COLD ADVECTION
AND FAVORABLE TRAJECTORIES COULD LEAD TO A MARGINAL LAKE
RESPONSE...WITH MORE CLOUDS AND PERHAPS A FEW FLURRIES OR LIGHT SNOW
SHOWERS.
ON MONDAY...WEAK HIGH PRESSURE BUILDS IN...WITH AT LEAST SOME
SUNSHINE AND SEASONABLY CHILLY TEMPERATURES ANTICIPATED AREA-WIDE.
-MJ
&&
.AVIATION...
RAIN WILL AFFECT THE REGION TODAY...WITH WINDS STRONG THROUGHOUT THE
ATMOSPHERE GENERATING THE POTENTIAL FOR LOW LEVEL WIND SHEAR. AT THE
SURFACE WINDS WILL BE SUSTAINED IN THE 15 KT TO 25 KT RANGE...WITH
GUSTS OVER 30 KTS EXPECTED. CIGS WILL BE REDUCED TO 700-1200 FEET AT
TIMES. -DJP
&&
.LONG TERM...
CONTINUED WITH THE CANADIAN/EURO FOR THE MEDIUM RNG, BUT LATEST 12Z
GFS RUN INDICATES THE SRN STREAM SYSTEM PROGGED FOR MIDWEEK MAY STAY
SOUTH OF RGN. IF THAT IS THE CASE, THEN WELL ONLY BE AFFECTED BY
WEAK NRN STREAM S/WVS WITH LIMITED MSTR. TIMING ALWAYS DIFFICULT,
SPCLY WHEN OVERALL CONFIDENCE IS BLO NORMAL. MADE VERY LTL CHG TO
CRNT XTNDD FCST AT THIS TIME, PREFERRING CONTINUITY OVER SIG CHGS
BASED ON 1 MDL RUN. IF TREND CONTINUES HOWEVER, WELL HAVE TO CUT
BACK ON THE CHCS FOR PCPN FOR MIDWEEK.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...WIND ADVISORY THIS MORNING...ENTIRE AREA.
FLOOD WATCH TODAY FOR ALL EXCEPT SENECA...YATES...SCHUYLER...
CHEMUNG...AND STEUBEN
.PA...WIND ADVISORY THIS MORNING...ENTIRE AREA.
FLOOD WATCH TODAY...ENTIRE AREA.
&&Hazardous weather outlook, Nov 28, 3:10 AM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
310 AM EST SUN NOV 28 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-290818-
BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA-
LUZERNE-MADISON-NORTHERN ONEIDA-NORTHERN WAYNE-ONONDAGA-OTSEGO-PIKE-
SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-SOUTHERN WAYNE-
STEUBEN-SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING-YATES-
310 AM EST SUN NOV 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
WINDY CONDITIONS WILL PREVAIL...ESPECIALLY THIS MORNING...WHEN
GUSTS COULD REACH 50 MPH OVER THE HIGHER ELEVATIONS. THUS...
THE NATIONAL WEATHER SERVICE HAS CONTINUED A WIND ADVISORY THIS
MORNING. FOR FURTHER DETAILS...PLEASE REFER TO THE PRODUCT
ALBNPWBGM.
HEAVY RAIN WILL ALSO FALL AT TIMES TODAY. IN GENERAL...1 TO 1.5
INCHES OF RAIN IS EXPECTED...WITH LOCALLY HIGHER AMOUNTS OF 2 TO
2.5 INCHES IN THE POCONOS AND CATSKILLS. THESE RAINFALL AMOUNTS ARE
NOT EXPECTED TO CAUSE SIGNIFICANT RUNOFF PROBLEMS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO FORWARD ANY REPORTS OF EITHER HIGH WINDS
OR PARTICULARLY HEAVY RAIN TO THE NATIONAL WEATHER SERVICE.
MJ
In the hours before
Local storm report, Nov 28, 9:15 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
915 AM EST SUN NOV 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM FLASH FLOOD TUNKHANNOCK 41.54N 75.95W
11/28/2004 WYOMING PA EMERGENCY MNGR
SWALE BROOK
0910 AM FLASH FLOOD HONESDALE 41.58N 75.25W
11/28/2004 WAYNE PA EMERGENCY MNGR
3 ROADS FLOODED - BASEMENT FLOODING
&&Local storm report, Nov 28, 9:47 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
947 AM EST SUN NOV 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM FLASH FLOOD DEPOSIT 42.06N 75.42W
11/28/2004 DELAWARE NY LAW ENFORCEMENT
ROUTE 17 CLOSED AT EXITS 84 AND 87 DIE TO FLOODING
&&Local storm report, Nov 28, 9:47 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
947 AM EST SUN NOV 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM FLASH FLOOD DEPOSIT 42.06N 75.42W
11/28/2004 DELAWARE NY LAW ENFORCEMENT
ROUTE 17 CLOSED AT EXITS 84 AND 87 DUE TO FLOODING
&&Flash Flood, Lackawanna
- When
- November 28, 10:00 AM EST to 11:30 AM EST
- Where
- Lackawanna County, Countywide
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.437, -75.609 (the zone’s center; the record gives no point)
A slow moving frontal boundary dropped 2 to 3 inches of rain across the county. The rain started as showers late on the 27th, and ended the afternoon of the 28th. Most of the rain fell the morning of the 28th. This rain fell on ground already saturated from recurrent storms including the last one on the 25th. Road flooding happened in many locations. The flooding was due to a variety of reasons including flooded culverts, storm sewers backing up, streams out of their banks, and water collecting in low lying underpasses. Roads flooded included Olive Street in Scranton, and North Abington Road, Routes 6 and 11 all in Clarks Summit. Basements flooded near Albright Avenue in Scranton.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, November 28, 2004$125,000 · 10 events
- Strong Wind in New Jersey, November 28, 2004$42,000 · 21 events
- High Wind in New York, November 28, 2004$70,000 · 50 kt wind · 2 events
- Flash Flood in New York, November 28, 2004$50,000 · 1 event
- Strong Wind in Maine, November 28, 2004$17,000 · 17 events
- Winter Storm in Nebraska, November 28, 200419 events
- Winter Storm in Kansas, November 28 to 30, 200419 events
- Strong Wind in New York, November 28, 2004$20,000 · 1 event
- Flash Flood in New York, November 28, 2004$20,000 · 1 event
- Strong Wind in New Hampshire, November 28, 2004$10,000 · 10 events
- Winter Storm in Nebraska, November 28 to 29, 200410 events
- Heavy Snow in Nebraska, November 28 to 29, 20047 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425321.